Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at May 29, 2024, 9:41 PM CDT for Gove County, Logan County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2024, 9:41 PM CDT (02:41 UTC)
- Expired
- May 30, 2024, 12:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
377 WWUS73 KGLD 300241 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 941 PM CDT Wed May 29 2024 KSZ028-029-300500- /O.NEW.KGLD.HW.W.0007.240530T0241Z-240530T0500Z/ Logan-Gove- Including the cities of Quinter, Grainfield, Grinnell, and Oakley 941 PM CDT Wed May 29 2024 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WHAT...An area of showers and decaying showers is producing southerly winds 30-40 mph gusting around 60 mph. * WHERE...Gove and Logan Counties. * WHEN...Until midnight CDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Trigg
1 follow-up statement
815 WWUS73 KGLD 300454 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1154 PM CDT Wed May 29 2024 KSZ028-029-300600- /O.EXP.KGLD.HW.W.0007.000000T0000Z-240530T0500Z/ Logan-Gove- Including the cities of Quinter, Grainfield, Grinnell, and Oakley 1154 PM CDT Wed May 29 2024 ...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT... The threat for winds in excess of 60 mph has ended. Therefore the High Wind Warning will expire on time. $$ Trigg
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at May 29, 5:41 PM CDT, 4 hours earlier. Its key messages:
- Strong/severe thunderstorms possible the next few days with all modes of severe weather possible along with excessive rainfall that could produce flooding/flash flooding.
- A bit drier with less shower/thunderstorm coverage Sunday through Wednesday with afternoon temperatures well into the 80s. Lower to middle 90s are forecast Sunday and Tuesday.
Area forecast discussion, May 29, 5:41 PM CDT, 4 hours before
Area Forecast Discussion National Weather Service Goodland KS 441 PM MDT Wed May 29 2024 .KEY MESSAGES... - Strong/severe thunderstorms possible the next few days with all modes of severe weather possible along with excessive rainfall that could produce flooding/flash flooding. - A bit drier with less shower/thunderstorm coverage Sunday through Wednesday with afternoon temperatures well into the 80s. Lower to middle 90s are forecast Sunday and Tuesday. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 130 PM MDT Wed May 29 2024 Tonight...showers and thunderstorms are forecast to move into parts of far eastern Colorado in the 5-6 PM MDT timeframe aided by sufficient moisture in the 850-500mb layer, modest instability and modest 250mb jet divergence. These isolated to scattered thunderstorms will move toward Highway 25 by 03z, increasing in coverage east of Highway 25 after midnight. Primary hazards through midnight look to be large hail, damaging winds and perhaps some locally excessive rainfall. The 06z-12z GFS and prior runs of the HRRR were showing signs in the 0.5-1km wind speeds of a potential blowing dust threat associated with any convection moving into the far southern/southwestern zones from southeast Colorado (generally 00z-02z timeframe). After midnight, the threat becomes locally excessive rainfall that could produce flooding/flash flooding. Low clouds and likely some fog will be present a few hours prior to sunrise Thursday morning. Dense fog cant be ruled out. Low temperatures are forecast to be in the lower 50s to lower 60s. Thursday-Thursday night...lingering morning showers and thunderstorms east of Highway 25 in the morning look reasonable given sufficient moisture in the 850-700mb layer despite mid level dry air moving overhead. During the mid afternoon, looking at 20%- 30% chances for showers/thunderstorms east of Highway 27 with continued chances through late afternoon with focus then shifting toward far eastern Colorado as the next weather system moves in. Overnight, this feature, aided by sufficient lift, instability and upper jet divergence moves generally to the east although specifics are a bit more difficult to pinpoint. High temperatures are looking to be in the middle 70s to lower 80s with low temperatures in the upper 40s to upper 50s. Friday-Friday night...we'll have 20%-40% chances for showers and thunderstorms although a bit more specific timing would be east of Highway 25 in the morning and early afternoon as Thursday nights wave moves through. The next weather system moves into far eastern Colorado during the late afternoon hours then east across the remainder of the area through midnight before moving southeast and out of the area. High temperatures are forecast to be in the lower to middle 70s with low temperatures in the lower to middle 50s. Saturday-Saturday night...shower/thunderstorm chances increase in the afternoon from the west and southwest (20%-40% chance) then east and out of the area near sunrise Sunday morning with continued 20%- 40% chances. High temperatures rise into the lower to middle 80s with low temperatures in the middle 50s to lower 60s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Issued at 100 PM MDT Wed May 29 2024 Shortwave trough comes through the zonal flow on Sunday with convective initiation in the afternoon along a lee trough or dry line draped over western portions of the forecast area. Deep layer shear is forecast to be weaker than it has been, around 20-25 kts, suggesting more of a pulse storm mode. Nonetheless, should see a low end risk for severe storms as they move east Sunday evening. For areas west of the dry line Sunday afternoon, near critical to critical fire weather conditions will be possible due to low humidity, though wind appears to be lacking at this point. For early next week, a ridge over the southern plains is forecast to gradually build northward. If the ridge axis is over the Rockies as forecast, then the central plains will be transitioning to a northwest flow aloft. The door will still be open for disturbances coming over the ridge axis, especially eastern areas, though as you get into Colorado the ridge might start to suppress convection. Another impact of the building ridge will be lighter flow aloft, with deep layer shear generally in the 20-30 kt range each day. This would tend to somewhat limit storm organization and severe risk. However, instability does not look like it will be lacking with moderate instability forecast just about every afternoon in some part of the forecast area. So, daily thunderstorms chances appear to continue but with some decrease in storm intensity and severe risk. Temperatures will be above normal with proximity to the upper ridge. Highs will be in the 80s and 90s and lows in the 50s and 60s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 435 PM MDT Wed May 29 2024 Main focus will be on a broken line of storms moving across eastern Colorado into west Kansas and southwest Nebraska as some severe weather is anticipated. Confidence is currently lower for KGLD as there is concern that the two separate line will split the terminal so will go with VCTS for now but will watch closely for any potential AMD; confidence is higher for storms to affect KMCK later but to be seen if they will be severe or not. Am thinking another round of patchy fog will develop across the area near sunrise. Stratus also looks to linger across eastern portions of the area including KMCK for the majority of the day Thursday. KGLD may be on the fringe of the stratus deck, so remain aware for any potential changes to the ceiling forecast. && .HYDROLOGY... Issued at 358 AM MDT Wed May 29 2024 Highly efficient moisture return has already began and will continue into the end of the workweek with aid from the 850 mb LLJ. This moist conveyor belt will cause PWATS to increase above 1 inch starting Wednesday and potentially remain that way until Sunday. The highest values will be in the eastern CWA, but the majority of the Tri-State area will have a good chance (70%+) at seeing PWATS above 1 inch. Throughout this active pattern, a high melting layer is also expected, generally 11,000-15,000 feet agl. Tuesday evening saw 2-3+ inches of rain in Cheyenne county Colorado, and a few other locations in eastern Colorado. This rain did not cause any flooding, but it will make it easier for flooding to occur over the next few days. Locations that received heavy rainfall are not fully primed for flooding (SAC-SMA soil saturation is around 30- 45% in these area), but will become susceptible to flooding sooner than normal. Based on what the CAMs are showing, the southern cluster of storms would be a slower mover and larger in size, meaning based on its projected path (south of I-70 across the CWA) and potential for heavy rainfall, it will need to be watched closely for flash flooding. Thursday is currently the best day for training storms to create heavy rainfall that could lead to rate-driven flash flooding and duration-driven areal flooding. Friday and Saturday are also at risk for flooding potential due to a combination of efficient rain producing storms and potentially multiple days of heavy rain saturating the soil. Current confidence in localized flooding occurring through Saturday is around 25-45%. Confidence in widespread flooding is about 20%. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...99 LONG TERM...024 AVIATION...Trigg HYDROLOGY...CA
Hazardous weather outlook, May 29, 5:55 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 455 PM MDT Wed May 29 2024 KSZ002>004-014>016-028-029-042-NEZ080-081-302300- Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita- Hitchcock-Red Willow- 555 PM CDT Wed May 29 2024 This hazardous weather outlook is for extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are forecast to move into far eastern Colorado and perhaps Wallace and Greeley counties in Kansas in the 5 PM to 6 PM MDT timeframe, increasing in coverage slightly as they move east toward Highway 25 by 9 PM MDT. They may increase in coverage as they continue east of Highway 25 through the rest of the night. The primary hazards through 12 AM MDT include hail up to the size of golf balls, damaging wind gusts to 65 mph, and locally excessive rainfall which could produce flooding of poor drainage and low lying areas. There is also a tornado threat west of a line from Yuma to Goodland and Tribune. A blowing dust threat from thunderstorm outflow exists this evening across eastern Cheyenne county Colorado as well as Wallace and Greeley counties. After 12 AM MDT, the primary hazards shift to excessive rainfall that could produce flooding or flash flooding. Fog will be possible and could be dense at times toward sunrise Thursday morning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... On Thursday, there is a Slight risk of severe thunderstorms in eastern Colorado, moving to the east. Potential hazards include hail up to 2 inches in diameter, 70 MPH wind gusts, a brief tornado or two, and excessive rainfall leading to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. COZ090>092-KSZ001-013-027-041-NEZ079-302300- Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy- 455 PM MDT Wed May 29 2024 /555 PM CDT Wed May 29 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorm watch is in effect through 9pm MDT as storms moving across eastern Colorado into adjacent Nebraska and Kansas counties this evening. Hail up to golf balls, winds around 65 mph a perhaps a tornado if storms can remain discrete are all possible. A blowing dust threat from thunderstorm outflow exists this evening across eastern Cheyenne county Colorado as well as Wallace and Greeley counties. After 12 AM MDT, the primary hazards shift to excessive rainfall that could produce flooding or flash flooding. Fog will be possible and could be dense at times toward sunrise Thursday morning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... On Thursday, there is a Slight risk of severe thunderstorms in eastern Colorado, moving to the east. Potential hazards include hail up to 2 inches in diameter, 70 MPH wind gusts, a brief tornado or two, and excessive rainfall leading to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 29, 8:47 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
747 PM MDT Wed May 29 2024
COZ091-300230-
Kit Carson County CO-
747 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 830 PM MDT...
At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Cope, or 15 miles north of Seibert, moving east at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3956 10315 3957 10244 3939 10241 3942 10315
TIME...MOT...LOC 0147Z 269DEG 30KT 3951 10294
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CJCLocal storm report, May 29, 9:00 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
800 PM MDT Wed May 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Tstm Wnd Gst 8 NNE Tribune 38.58N 101.70W
05/29/2024 M58 MPH Greeley KS Mesonet
wxlink station 8 NNE Tribune, KS.
&&
TTSpecial weather statement, May 29, 9:05 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
805 PM MDT Wed May 29 2024
COZ090-KSZ001-002-NEZ079-080-300245-
Yuma County CO-Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
805 PM MDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...CHEYENNE AND NORTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...HITCHCOCK AND EASTERN DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA THROUGH 845 PM MDT/945 PM CDT/...
At 804 PM MDT/904 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Enders Reservoir State
Recreation Area to 10 miles west of Stratton to 12 miles north of
Bonny Reservoir. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Benkelman around 810 PM MDT.
St. Francis and Stratton around 920 PM CDT.
Other locations in the path of these storms include Palisade and
Trenton.
This includes Highway 385 between mile markers 215 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.
&&
LAT...LON 4018 10076 3970 10156 3967 10260 4019 10158
4035 10168 4035 10076
TIME...MOT...LOC 0204Z 263DEG 34KT 4043 10159 4020 10141 3978 10209
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CJCLocal storm report, May 29, 9:18 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
818 PM MDT Wed May 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Tstm Wnd Dmg Tribune 38.47N 101.75W
05/29/2024 Greeley KS Emergency Mngr
Corrects previous tstm wnd dmg report from
Tribune. EM reports more than 450 people
without power assumably from the wind as
50-55 mph winds move across the area.
&&
TTLocal storm report, May 29, 9:28 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
828 PM MDT Wed May 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM Tstm Wnd Gst 16 SSE Wallace 38.70N 101.47W
05/29/2024 M62 MPH Logan KS Mesonet
Aero B Ranch WUNderground.
&&
TTSpecial weather statement, May 29, 9:32 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
932 PM CDT Wed May 29 2024
KSZ028-029-042-300315-
Wichita KS-Gove KS-Logan KS-
932 PM CDT Wed May 29 2024
...SHOWERS AND EMBEDDED THUNDERSTORMS WILL IMPACT WICHITA...LOGAN
AND WESTERN GOVE COUNTIES THROUGH 1015 PM CDT...
At 930 PM CDT, Doppler radar was tracking showers/storms 16 miles
southeast of Wallace, or 16 miles north of Leoti, moving northeast
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Multiple mesonet sites have reported around 55 mph wind
gusts in Wichita county.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Russell Springs.
This includes Interstate 70 in Kansas between mile markers 75 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
&&
LAT...LON 3870 10157 3870 10148 3914 10148 3913 10056
3870 10055 3870 10113 3838 10113 3837 10157
TIME...MOT...LOC 0230Z 229DEG 22KT 3872 10142
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CJCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 37 min |
| May 29, 8:34 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| May 29, 9:05 PM CDT | Special Weather Statement | GLD | Cheyenne | 40 min |
| May 29, 9:32 PM CDT | Special Weather Statement | GLD | Logan, Wichita | 43 min |
| May 29, 9:45 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins, Sherman | 45 min |
| May 29, 10:15 PM CDT | Special Weather Statement | GLD | Sherman | 45 min |
| May 29, 10:36 PM CDT | Special Weather Statement | GLD | Decatur, Norton, Rawlins | 54 min |
| May 29, 10:54 PM CDT | Special Weather Statement | GLD | Greeley, Sherman, Wallace | 66 min |
| May 29, 11:14 PM CDT | Special Weather Statement | GLD | Greeley | 31 min |
| May 29, 11:29 PM CDT | Special Weather Statement | GLD | Wallace | 31 min |
| May 30, 12:20 AM CDT | Special Weather Statement | GLD | Greeley, Wallace | 40 min |
| May 30, 12:43 AM CDT | Special Weather Statement | GLD | Logan, Wichita | 17 min |
| May 30, 12:59 AM CDT | Special Weather Statement | GLD | Logan, Wallace, Wichita | 31 min |
| May 30, 1:25 AM CDT | Special Weather Statement | GLD | Greeley, Wichita | 35 min |
| May 30, 1:56 AM CDT | Special Weather Statement | GLD | Greeley, Wichita | 34 min |
| May 30, 2:28 AM CDT | Special Weather Statement | GLD | Greeley, Wichita | 32 min |
| May 30, 3:03 AM CDT | Areal Flood Advisory | GLD | Wallace | 3 hr |
| May 30, 4:11 AM CDT | Areal Flood Advisory | GLD | Greeley, Wichita | 3 hr |
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.